Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 7, 2023, 1:55 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 1:55 PM MDT (19:55 UTC)
- Expired
- Jun 7, 2023, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 144 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449
WGUS55 KBOU 071955
FFWBOU
COC049-072300-
/O.NEW.KBOU.FF.W.0012.230607T1955Z-230607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
155 PM MDT Wed Jun 7 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The East Troublesome burn scar in...
North Central Grand County in north central Colorado...
* Until 500 PM MDT.
* At 155 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the East Troublesome Burn Scar. Up to 0.5 inches
of rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms in and around
the East Troublesome Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the East Troublesome
Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Grand County
This includes the following additional locations...
Stillwater Pass, Upper Willow Creek Valley, Middle Willow Creek
Valley, Elk Mountain, Remote East Troublesome Headwaters, East
Troublesome Valley and Upper Corral Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4035 10595 4028 10593 4020 10604 4009 10607
4010 10615 4014 10622 4020 10628 4027 10627
4033 10621 4033 10619 4034 10617 4033 10614
4035 10610 4035 10608 4037 10603
FLASH FLOOD...RADAR INDICATED
$$
Hiris1 follow-up statement
739
WGUS75 KBOU 072255
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
455 PM MDT Wed Jun 7 2023
COC049-072305-
/O.EXP.KBOU.FF.W.0012.000000T0000Z-230607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
455 PM MDT Wed Jun 7 2023
...FLASH FLOOD WARNING FOR THE EAST TROUBLESOME BURN SCAR WILL
EXPIRE AT 5 PM MDT THIS AFTERNOON FOR NORTH CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.
A Flash Flood Watch remains in effect until 900 PM MDT for portions
of central and north central Colorado.
LAT...LON 4035 10595 4028 10593 4020 10604 4009 10607
4010 10615 4014 10622 4020 10628 4027 10627
4033 10621 4033 10619 4034 10617 4033 10614
4035 10610 4035 10608 4037 10603
$$
HirisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:54 AM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 7, 11:54 AM MDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1154 AM MDT Wed Jun 7 2023 .UPDATE... Issued at 1009 AM MDT Wed Jun 7 2023 Sunny and quiet start to the day today. Minimal cloud cover has allowed temperatures to warm in to the upper 60s across the plains this morning. Heating has begun to help develop cumulus over the mountains. Expect highs in the mid to upper 70s for most of the plains/urban corridor this afternoon and 50s/60s for much of the high country. Water vapor imagery shows plentiful moisture getting transported into Colorado ahead of a closed low over the southwest US. Only minor updates to the forecast for today to bump highs up a degree or two and adjust precipitation chances to latest high- res guidance. It still looks favorable for a Flash Flood threat for portions of the north and central mountains this afternoon/evening, mainly west of the divide. The biggest concern will be our burn areas, especially East Troublesome, Williams Fork, and Mullen.Cameron Peak and Calwood will also face a threat for flash flooding; however, perhaps a bit less than the others previous mentioned given slightly less storm coverage. && .SHORT TERM...(Today and tonight) Issued at 246 AM MDT Wed Jun 7 2023 ...Heavy rainfall possibly leading to flash flooding and debris flow for mountain burn areas today... Large closed low over southern California will slowly drift eastward into Nevada over the next 24 hours. This low will eject a wave northward across the Central Rockies today. In addition to this, flow aloft will be somewhat diffluent. Unlike the past two days, there will be synoptic lift to help produce showers and thunderstorms. However, most of the lift will be over the mountains. For the plains, best thunderstorm development is expected to be due to convergence along outflow boundaries. Biggest uncertainty in the forecast will be how far east will storms form? The air will be slightly drier over the plains and there will be a lack of large scale forcing. The airmass over the area will contain a little more moisture today. Precipitable water values over the mountains climb to 0.50-0.75(in) today, which is 150-180 percent of normal. Across the lower elevations, precipitable water values will range from an inch along the Urban Corridor to three-quarters of an inch over the northeast plains. Plenty of moisture will be available to fuel showers and storms. Surface based CAPE reaches 1000 J/kg along the Front Range. However, over the mountains CAPE will be under 400 J/kg, and could end up a fair amount less if it quickly clouds up this morning. Thus, rainfall in the mountains could be widespread showers with embedded thunderstorms. Decided to issue a Flash Flood Watch for the burns areas west of the Front Range mountains. This includes the East Troublesome, Williams Fork, and Mullen burn areas. See Hydro section for details. .LONG TERM...(Thursday through Tuesday) Issued at 400 AM MDT Wed Jun 7 2023 There will be a broad trough over the western US on Thursday with a thin band of vorticity centered mainly over the northeast part of our CWA. There will be abnormally high moisture still in place in Colorado and sunshine in the morning will allow weak instability to build in. The moisture and instability will create scattered showers and storms in the afternoon and evening. Coverage of these showers and storms will on the lower side due to subsident flow over the western part of our CWA and the lack of orographic lift across the eastern part of our CWA. Nonetheless, storms will develop with heavy rain, small hail, and gusty winds possible. There does not appear to be much of a severe storm threat due to weak shear but instability will be moderate so a couple storms could approach severe limits. There will be a limited threat of flash flooding in the burn areas. Weak ridging will build in over our forecast area on Friday with a more westerly component of the upper level winds. The weak ridging aloft will help create subsident flow which will result in Friday having the lowest coverage of showers and storms of the long term period. There will be isolated showers and storms with a limited threat for burn area flash flooding. The storms should remain below severe criteria due to a lack of shear but small hail and gusty winds are possible. This weekend still appears that it will be very wet. A trough moves southward out of Canada towards the central Great Plains clipping Colorado in the process. There did appear to be more disagreement about this trough in the models tonight than last night which does increase uncertainty during this period. The main lifting mechanism will be a cold front that moves across our forecast area late on Saturday and into Sunday. This will provide low level lift which continues through the day on Sunday as upslope northeasterly winds develop. Healthy moisture levels that are well above normal will be in place so any storm that occurs will have the potential to produce heavy rainfall. Flash flooding will be a concern with the burn areas seeing the highest chances. WPC has already outlined the mountains, foothills, and I-25 corridor for a slight risk of flash flooding on Sunday so this period will need to be watched. A trough will move from the Las Vegas area towards Colorado late on Monday and into Tuesday. This trough will have better southwesterly flow aloft than we have seen for a couple of weeks. This could provide enough deep layer shear for a severe storm threat to exist. Monday and Tuesday will continue to be wet and cool with scattered storms expected to develop. Conditions may finally dry out in Colorado by the end of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 AM MDT Wed Jun 7 2023 Light and variable winds become light easterly this afternoon. Thunderstorms remain possible this afternoon. Some uncertainty in the best timeframe, but likely looking like 22-03z for storms to be at least be in the vicinity, with potential for some to push over the terminals. Brief heavy rain, small hail, and brief gusty winds up to 35 kts are possible. Nearby activity could still produce the threat of outflow gusts which may produce a wind shift or two. Winds return to light drainage overnight. Light and variable winds for a good portion of Thursday with a chance for scattered storms in the mid/late afternoon. && .HYDROLOGY... Issued at 246 AM MDT Wed Jun 7 2023 Widespread rain showers with scattered to numerous thunderstorms are expected over the mountains today. Best chance will for heavy rain will be over Park, Summit, Grand, and Jackson counties. Airmass will be very moist today with precipitable water values of 150-180 percent over the mountains. Due to weak winds aloft, the showers and storms will be slowly moving. Putting it all together, heavy rain is expected from the slow moving showers and storms. This will elevate the flash flood threat, especially for the burn areas. Will issue a Flash Flood Watch for the East Troublesome, Williams Fork, and Mullen burn areas. To the east for the Cameron Peak burn area, some uncertainty how many showers and storms will occur. Southeast winds may usher in slightly drier air from the plains. Most of the models show much more activity on the west side of the mountains than over the Cameron Peak area. Therefore, will keep the Cameron Peak area out of the Flash Flood Watch. With weak ridging aloft resulting in subsident flow, storm coverage will be lower than previous days on Thursday and Friday. The storms that do occur could produce heavy rainfall so a limited threat of flash flooding will exist in the burn areas both days. Higher moisture values along with better forcing will increase the chance of flooding this weekend. By late Saturday and through much of the day Sunday, there will be scattered to widespread coverage of showers and storms. An elevated threat for flash flooding will exist over the burn areas with Cameron Peak potentially needing a Flash Flood Watch as the event gets closer. The plains could see flash flooding as well with storms potentially producing very heavy rainfall rates. The threat of burn area flash flooding will continue into next week. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for COZ030-032>034. && UPDATE...Mensch SHORT TERM...Meier LONG TERM...Danielson AVIATION...Mensch HYDROLOGY...Danielson/Meier
Hazardous weather outlook, Jun 7, 10:11 AM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1011 AM MDT Wed Jun 7 2023 COZ030>051-081615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1011 AM MDT Wed Jun 7 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop again today, most numerous over the central and north central mountains. Heavy rainfall and small hail will accompany the stronger storms. There is an elevated risk for flash flooding on the East Troublesome, Williams Fork, and Mullen burn areas where a Flash Flood Watch is effect for this afternoon and evening. There is a slightly lower risk for Cameron Peak and Calwood burns due to lesser storm coverage. Storms across the foothills, Urban Corridor, and eastern plains will more scattered, but also capable of producing heavy rain, small hail, gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be no change to the wet and cool pattern in the long term period. Scattered showers and storms will develop every day with the higher terrain usually seeing the bulk of the storms. The primary concern will be flooding, particularly flash flooding in the recent burn areas. The days with the highest chance of burn area flash flooding will be Saturday and Sunday. Gusty winds, small hail, and lightning will also be threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any significant rainfall and flooding reports will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:31 PM MDT | Areal Flood Advisory | BOU | Weld | 84 min |
| Jun 6, 6:32 PM MDT | Areal Flood Advisory | BOU | Weld | 118 min |
| Jun 7, 2:35 AM MDT | Flash Flood Watch | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 17 hr |
| Jun 7, 12:13 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jun 7, 2:05 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jun 7, 3:11 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jun 7, 3:35 PM MDT | Special Weather Statement | BOU | Broomfield | 25 min |
| Jun 7, 3:52 PM MDT | Severe Thunderstorm Warning | BOU | Gilpin, Jefferson | 27 min |
| Jun 7, 4:04 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jun 7, 4:18 PM MDT | Special Weather Statement | BOU | Boulder | 42 min |
| Jun 7, 5:30 PM MDT | Special Weather Statement | BOU | Boulder | 30 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.